This story was updated at 1:40 p.m. on July 2, 2021, to correct the name of a grief support group
Deaths from opioid overdoses in Montgomery County are up 33% this year, compared to the same point in 2020.
Police say that most recently, they have seen a concerning trend in the use of Fentanyl, a synthetic opioid often used in pain-relief medications.
Through June 30, 52 people had died in the county from an opioid overdose, according to statistics from Montgomery County police. That’s up from 39 through the same period in 2020, and 30 in 2019.
Assistant Chief Dinesh Patil told Bethesda Beat on Thursday that about 98% of this year’s opioid deaths in the county this year have been from Fentanyl.
Particularly worrisome is the increasing trend of “counterfeit” narcotics — drugs that are laced with Fentanyl without the user knowing it. Counterfeit drugs have been on the rise in the county for 18 months, Patil said.
The COVID-19 pandemic has been a contributing factor to the increase in Fentanyl use due to feelings of isolation, stress and anxiety, Patil said.
“At the same time, you’re seeing this increase with pressed Fentanyl becoming more and more readily available. So, the confluence of those things, with this being a very difficult time in our world, and the availability of Fentanyl, I think has created those numbers that we saw,” he said.
The increase in opioid overdose deaths in Montgomery County mirrors a national trend during the pandemic.
There were more than 81,000 drug overdose deaths in the country in the 12 months ending in May 2020, the highest number ever recorded in a 12-month-period, according to the Centers for Disease Control and Prevention.
The CDC found that in those 12 months, 37 of 38 states with available data reported increases in fatalities from synthetic opioid overdoses. In 18 of those states, the increase was more than 50%.
Olney resident Deena Loudon said her son Matthew died from a Fentanyl overdose at age 21 in November. Loudon told Bethesda Beat that her son struggled with anxiety and depression and tried to self-medicate with Xanax.
“He was doing well. But unfortunately, he met someone who, I don’t think that he necessarily preyed on Matthew, but they lived such a parallel lifestyle that they clicked,” she said.
Loudon said Matthew’s friend got him pills that he thought were Xanax, but turned out to be laced with Fentanyl. It ultimately took his life.
Loudon said that she hopes sharing her family’s story helps raise awareness of how quickly Fentanyl overdoses are on the rise.
Loudon joined the grief support group S.O.U.L, or Surviving Our Ultimate Loss, after Matthew’s death.
“It’s a peer-led group of moms, and most of the kids died from Fentanyl poisoning,” she said.
Patil said it’s important for people to know exactly what’s in a pill before they take one.
“Two milligrams of [Fentanyl], even by touch or inhalation, can kill you. So, these very small quantities are extremely potent or dangerous,” he said.
Dan Schere can be reached at firstname.lastname@example.org